Hail, Nelson
- When
- May 7, 2:02 PM EST
- Where
- Nelson County, 0.88 mi NE of Norwood
- Measured
- 1 in hail
- Reported by
- 911 Call Center
- Coordinates
- 37.660, -78.820
Low pressure tracked north of the Mid Atlantic. Easterly flow transported moisture into the region and surface convergence led to storms that produced heavy rainfall, large hail and damaging winds.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LWX wrote it up.
Low pressure tracked north of the Mid Atlantic. Easterly flow transported moisture into the region and surface convergence led to storms that produced heavy rainfall, large hail and damaging winds.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before the first event at May 7, 1:47 PM EST, 15 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
247 PM EDT TUE MAY 7 2013
.SYNOPSIS...
LOW PRESSURE WILL TRACK NORTHEAST INTO THE MIDDLE ATLANTIC
BY WEDNESDAY. THE LOW WILL SLOWLY PULL AWAY FROM THE REGION LATER
THURSDAY BUT UNTIL THEN...UNSETTLED CONDITIONS ARE EXPECTED TO
PERSIST. A COLD FRONT WILL APPROACH LATE IN THE WEEK INTO THE
WEEKEND.
&&
.NEAR TERM /THROUGH TONIGHT/...
UPPER LOW OVER THE CAROLINAS WILL TRACK NORTHEAST INTO/THROUGH THE
MID-ATLANTIC TONIGHT/WEDNESDAY...AS SURFACE HIGH PRESSURE REMAINS
ANCHORED OVER THE NORTH ATLANTIC.
MOIST EASTERLY FLOW HAS BEEN WELL ESTABLISHED ACROSS THE
MID-ATLANTIC. THIS COMBINED WITH UPPER DIVERGENCE TO THE NORTH OF
THE LOW AND SOME NEAR SURFACE CONVERGENCE HAS LEAD TO WIDESPREAD
SHOWERS ACROSS MUCH OF THE CWA TODAY.
PER NAM/HRRR GUIDANCE...MAIN AREA OF SHOWERS TILTS TO THE NORTHWEST
THROUGH THE LATE AFTERNOON AND EVENING WITH ADDITIONAL SHOWER
DEVELOPMENT OCCURRING TO THE SOUTHEAST. THIS AREA OF ADDITIONAL
SHOWER DEVELOPMENT MAY BE ACCOMPANIED BY ISOLATED THUNDERSTORMS INTO
THE EVENING AS LATEST RADAR TRENDS HAVE INDICATED. WHILE THE BULK OF
THE COLD AIR NEAR THE LOW WILL RESIDE SOUTHWEST OF THE CWA...THE
FRINGE OF THIS MAY EXTEND INTO THE VIRGINIA PIEDMONT/LOWER SOUTHERN
MARYLAND AND ADJACENT WATERS. THIS IS WHERE NAM HAS PORTRAYED WEAK
INSTABILITY AND THUS ANY THUNDERSTORMS HAVE THE POTENTIAL TO PRODUCE
SOME HAIL AND STRONG GUSTY WINDS. THIS POTENTIAL LOOKS TO WANE THIS
EVENING EVEN THOUGH SHOWERS ARE EXPECTED TO CONTINUE THROUGH THE
NIGHT AS THE UPPER LOW MOVES CLOSER TO THE AREA.
GIVEN CLOUDS/SHOWERS...TEMPERATURES ARE EXPECTED TO FALL ONLY A
DEGREES OVERNIGHT AND HAVE FAVORED ABOVE MOS VALUES.
&&
.SHORT TERM /WEDNESDAY/...
FOR WEDNESDAY...UPPER LOW WILL RESIDE ACROSS THE MID-ATLANTIC. THERE
WILL BE SHOWERS ACROSS THE CWA ALTHOUGH ITS DIFFICULT TO PINPOINT
THE EXACT LOCATION OF THEM THROUGHOUT THE DAY. HAVE KEPT LIKELY POPS
IN DURING THE DAY...BUT FIGURE THAT AS WE GET CLOSER MORE DETAILS TO
TIMING WILL ABLE TO BE ADDED TO THE FORECAST.
MAXIMA SHOULD BE ABLE TO CREEP UPWARD SOME OVER TODAY...BUT FEEL IT
PRUDENT TO KEEP BELOW MOS ON WEDNESDAY GIVEN EXTENSIVE CLOUD COVER
AND LIKELIHOOD OF SHOWERS.
&&
.LONG TERM /WEDNESDAY NIGHT THROUGH TUESDAY/...
AS LONG AS IT MAY SEEM FOR THIS UPPER LOW TO CROSS OUR AREA - MON
THRU THU - THIS FEATURE HAS BEEN ACTUALLY MOVING AT A STEADY CLIP
COMPARED TO IT'S BEGINNINGS BACK ACROSS THE PLAINS LAST WEEK. THIS
LOW PRESSURE SYSTEM HAS BEEN SO EXTENSIVE THAT IT HAS TAKEN MUCH
OF THIS WEEK TO CLEAR THE AREA. WED NIGHT INTO EARLY THU...THE
LAST BATCHES OF SHOWERS DIRECTLY ASSOCIATED W/ THE UPPER LOW WILL
BE SLIDING OFF THE COAST AS THE LOW ITSELF MOVES TOWARD NEW
ENGLAND. A DEEPENING UPPER WAVE BACK ACROSS THE NRN PLAINS WILL
HELP TO PUSH THE LOW OFF TO THE NE AT A FASTER CLIP ON THU.
THE AIRMASS THAT LIES IN FRONT OF THE APPROACHING UPPER WAVE FROM
THE NRN PLAINS HOWEVER WILL STAY IN PLACE ACROSS THE ERN SEABOARD
FRI AND SAT...FINALLY PUSHED OFF THE COAST LATE SUN. UNTIL
THEN...DIURNAL HEATING WILL ALLOW FOR AFTN SHOWER/TSTM DEVELOP.
THOUGH THE AREAL EXTENT MAY BE FAIRLY WIDESPREAD...INSTABILITY WILL
BE MARGINAL. THU AND FRI WILL SEE TEMPS CLIMBING BACK ABOVE
AVERAGE...WELL INTO THE 70S FOR THU AFTN AND L80S ON FRI AFTN. THIS
WILL AIDE IN DEVELOPING SOME AFTN/EVE INSTABILITY BUT THE DEWPOINTS
WILL STILL BE A BIT DRIER IN THE LOW LEVELS THAN WOULD BE NEEDED
FOR MORE WIDESPREAD/INTENSE CONVECTION.
SAT WILL BE A BIT BETTER IN TERMS OF THESE PARAMETERS...W/ SLIGHTLY
HIGHER DEWPOINTS IN THE L60S. PLENTY OF CLOUDS WILL BE PRESENT
DURING THE LATTER HALF OF THE WEEK...W/ ONLY INTERMITTENT BREAKS OF
SUN OR CLEARING. THE TAIL-END OF THE CURRENT NAM RUN AND THE LATEST
GFS GUIDANCE SHOW A WEAK SFC LOW SLIDING ACROSS THE NY/PA AREA ON
FRI...BRINGING A WEAK LEE SFC TROUGH OVER THE AREA LATE FRI. THIS
MAY HELP TO DEVELOP SOME SHOWER/ISLD TSTMS. A MORE PRONOUNCED SFC
BOUNDARY IS EXPECTED TO APPROACH ON SAT...MOVING ACROSS THE REGION
DURING THE DAYTIME HRS AND HELP DEVELOP MORE WIDESPREAD AND MORE
LOCALLY INTENSE CONVECTION.
THIS SOLUTION FROM THE GFS IS STILL IN SOME DIVERGENCE TO THE EURO'S
TAKE OF A MORE SOUTHERN AND SLOW UPPER LOW PASSAGE OVER S CNTRL
CANADA THIS WEEKEND. THE INTENSITY AND MOVEMENT OF THIS FEATURE WILL
DETERMINE HOW POTENT THE COLD FRONT IS FOR OUR REGION AND WHEN IT
WILL CROSS THE AREA. DIFFERING FROM THIS TIME YESTERDAY...THE FRONT
IS NOW DEPICTED TO ARRIVE EARLY SUN...W/ THE BULK OF CONVECTION AND
GENERAL RAIN CHANCES DURING THE DAYTIME/EVE HRS SAT. WHILE THE FRONT
IS APPROACHING...BOTH MODELS START TO DEVELOP A LEE SFC LOW PRESSURE
SYSTEM OFF THE NRN VA BLUE RIDGE SAT AFTN...CREATING A KINK IN THE
LARGER COLD FRONT THAT MAKES FOR A LOCALLY MORE POTENT FEATURE
ACROSS OUR REGION.
&&
.AVIATION /19Z TUESDAY THROUGH SUNDAY/...
ONE CHALLENGE FOR THE 18Z TAF CYCLE WAS WHETHER PREVAILING IFR
CONDITIONS WOULD IMPROVE TO MVFR OR NOT. BEST CHANCE OF THIS
HAPPENING LOOKS TO BE CHO TO DCA...BUT THERE IS AN OUTSIDE CHANCE OF
THIS OCCURRING AT BWI AS WELL. ANOTHER CHALLENGE WAS THE POTENTIAL
FOR THUNDER. HAVE FOCUSED ON PREVAILING SHOWERS AS WX TYPE IN
TAFS...BUT ACKNOWLEDGE THE POSSIBILITY OF ISOLATED THUNDERSTORMS
INTO THIS EVENING AT CHO. FEELING IS THAT ANY THUNDERSTORMS WOULD
REMAIN SOUTH OF IAD-DCA...BUT PERHAPS NOT THAT FAR AWAY AND WILL
NEED TO BE MONITORED.
IF IMPROVEMENT IN FLIGHT RESTRICTIONS DOES OCCUR THIS
AFTERNOON...ITS EXPECTED TO BE BRIEF AND A RETURN TO IFR/LIFR
CONDITIONS IS LIKELY TONIGHT AND LASTING INTO WEDNESDAY MORNING.
CONSENSUS IS FOR VFR TO RETURN BY WEDNESDAY AFTERNOON...ALTHOUGH
WITH SHOWERS AROUND AT LEAST TEMPORARY MVFR CONDITIONS WILL BE
POSSIBLE.
AS THE UPPER LOW FINALLY EXITS THE REGION EARLY THU...SOME RESIDUAL
SHOWER ACTIVITY WILL CONTINUE ACROSS THE AREA - W/ POSSIBLE
REDEVELOPMENT ON THU AFTN/EVE AS WELL. SOME LINGERING LOW-END VFR
CIGS WILL STICK AROUND ON THU...BUT CONDITIONS SHOULD IMPROVE INTO
FRI. THE LOSS OF DAYTIME HEATING WILL QUIET DOWN THE AREA THU NIGHT
INTO EARLY FRI. TWO CONSECUTIVE DAYS OF FRONTAL BOUNDARIES CROSSING
THE AREA FRI AND SAT...MEETING THE FAIRLY MOIST AND MARGINALLY
UNSTABLE AIRMASS WILL HELP CREATE MORE SHOWERS AND A FEW TSTMS EACH
DAY. A SHARP COLD FRONT WILL USHER IN DRIER CONDITIONS LATE SAT
INTO SUN MRNG...PUSHING THIS ACTIVITY OFF THE COAST AND BRINGING
DRY AIR INTO THE AREA FOR EARLY NEXT WEEK.
&&
.MARINE...
EASTERLY FLOW HAS BEEN GUSTY AT TIMES TODAY...ALTHOUGH THERE HAVE
ALSO BEEN LULL PERIODS. SHOWERS MOVING ACROSS THE WATERS MAY BE
HAVING SOME IMPACT. ANY ISOLATED THUNDERSTORMS ACROSS THE LOWER
TIDAL POTOMAC/LOWER MD BAY COULD HAVE HAIL AND GUSTIER WINDS AS
WELL. BUT TREND WILL BE FOR DIMINISHING WINDS OVERNIGHT AND GUIDANCE
KEEPS WINDS BELOW SCA THRESHOLDS ON WEDNESDAY.
WITH THE UPPER LOW DRIFTING OVERHEAD DURING THE MIDDLE OF THIS
WEEK...WINDS WILL BE TEMPERED TO A LIGHT BREEZE THRU THE END OF THE
WORK WEEK. AS THE UPPER LOW MOVES TOWARD NEW ENGLAND THU INTO
FRI...ANOTHER STRONG COLD/DRY AIR PUSH WILL MAKE ITS WAY DOWN ACROSS
THE UPPER MIDWEST FROM A CANADIAN LOW PRESSURE SYSTEM. AS THE
ASSOCIATED COLD FRONT PUSHES TOWARD THE AREA THIS WEEKEND...THE SFC
PRES GRADIENT WILL INCREASE AND SO WILL WINDS ON SAT AFTN AHEAD OF
THE FRONT. THE FRONT IS EXPECTED TO MOVE ACROSS THE WATERS BY EARLY
SUN...CLEARING OUT RAIN AND TSTM ACTIVITY AND KEEPING A LIGHT BUT
STEADY BREEZE OVER THE AREA INTO EARLY NEXT WEEK.
&&
.TIDES/COASTAL FLOODING...
DEPARTURES CONTINUE TO AVERAGE 1/2 TO 1 FT ABOVE ASTRONOMICAL
PREDICTION THIS AFTERNOON. LITTLE CHANGE IS EXPECTED THROUGH THE
HIGH CYCLE THIS AFTERNOON/EARLY EVENING...AND EVEN A 1 FT
ANOMALY WOULD KEEP LEVELS BELOW MINOR THRESHOLDS FOR THE HIGH TIDE
CYCLE WHICH IS THE LOWER OF THE NEXT TWO CYCLES. WILL HAVE TO BE MORE
CONCERNED ABOUT THE OVERNIGHT/WEDNESDAY MORNING CYCLE ESPECIALLY IF
ANOMALIES CREEP UP A LITTLE BIT BETWEEN NOW AND THEN.
&&
.LWX WATCHES/WARNINGS/ADVISORIES...
DC...NONE.
MD...NONE.
VA...FLOOD WATCH UNTIL MIDNIGHT EDT TONIGHT FOR VAZ025>031-036>040-
050-051-501>504.
WV...FLOOD WATCH UNTIL MIDNIGHT EDT TONIGHT FOR WVZ050-055-502-
504>506.
MARINE...SMALL CRAFT ADVISORY UNTIL MIDNIGHT EDT TONIGHT FOR ANZ530>543.
&&
SYNOPSIS...BPP/GMS
NEAR TERM...BPP
SHORT TERM...BPP
LONG TERM...GMS
AVIATION...BPP/GMS
MARINE...BPP/GMS
TIDES/COASTAL FLOODING...BPPHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 233 PM EDT TUE MAY 7 2013 ANZ530>543-DCZ001-MDZ006-007-011-013-014-016>018-VAZ052>057- 081000- CHESAPEAKE BAY NORTH OF POOLES ISLAND MD- CHESAPEAKE BAY FROM POOLES ISLAND TO SANDY POINT MD- CHESAPEAKE BAY FROM SANDY POINT TO NORTH BEACH MD- CHESAPEAKE BAY FROM NORTH BEACH TO DRUM POINT MD- CHESAPEAKE BAY FROM DRUM POINT MD TO SMITH POINT VA- TIDAL POTOMAC FROM KEY BRIDGE TO INDIAN HEAD MD- TIDAL POTOMAC FROM INDIAN HEAD TO COBB ISLAND MD- TIDAL POTOMAC FROM COBB ISLAND MD TO SMITH POINT VA- PATAPSCO RIVER INCLUDING BALTIMORE HARBOR- CHESTER RIVER TO QUEENSTOWN MD-EASTERN BAY- CHOPTANK RIVER TO CAMBRIDGE MD AND THE LITTLE CHOPTANK RIVER- PATUXENT RIVER TO BROOMES ISLAND MD- TANGIER SOUND AND THE INLAND WATERS SURROUNDING BLOODSWORTH ISLAND-DISTRICT OF COLUMBIA-NORTHERN BALTIMORE-HARFORD- SOUTHERN BALTIMORE-PRINCE GEORGES-ANNE ARUNDEL-CHARLES-ST. MARYS- CALVERT-PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX- ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA- KING GEORGE- 233 PM EDT TUE MAY 7 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MARYLAND PORTION OF THE CHESAPEAKE BAY...TIDAL POTOMAC RIVER...AND ADJACENT COUNTIES IN CENTRAL MARYLAND AND NORTHERN VIRGINIA AS WELL AS THE DISTRICT OF COLUMBIA. .DAY ONE...THIS AFTERNOON AND TONIGHT A SLOW MOVING LOW PRESSURE SYSTEM WILL BRING MODERATE TO HEAVY RAIN WITH A LOCALIZED FLOOD THREAT TO THE AREA THROUGH THIS EVENING. ISOLATED THUNDERSTORMS MAY ALSO BE CAPABLE OF PRODUCING STRONG GUSTY WINDS AND LARGE HAIL OVER LOWER SOUTHERN MARYLAND...THE NORTH CENTRAL VIRGINIA PIEDMONT AND ADJACENT WATERS OF THE MARYLAND CHESAPEAKE BAY AND TIDAL POTOMAC RIVER DURING THE AFTERNOON. A SMALL CRAFT ADVISORY IS IN EFFECT TONIGHT FOR THE WATERS UNTIL MIDNIGHT. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. MDZ003>005-009-010-501-502-VAZ025>031-036>040-042-050-051-501>504- WVZ050>053-055-501>506-081000- WASHINGTON-FREDERICK MD-CARROLL-MONTGOMERY-HOWARD- EXTREME WESTERN ALLEGANY-CENTRAL AND EASTERN ALLEGANY-AUGUSTA- ROCKINGHAM-SHENANDOAH-FREDERICK VA-PAGE-WARREN-CLARKE-NELSON- ALBEMARLE-GREENE-MADISON-RAPPAHANNOCK-LOUDOUN-ORANGE-CULPEPER- NORTHERN FAUQUIER-SOUTHERN FAUQUIER-WESTERN HIGHLAND- EASTERN HIGHLAND-HAMPSHIRE-MORGAN-BERKELEY-JEFFERSON-HARDY- WESTERN GRANT-EASTERN GRANT-WESTERN MINERAL-EASTERN MINERAL- WESTERN PENDLETON-EASTERN PENDLETON- 233 PM EDT TUE MAY 7 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN WEST VIRGINIA... NORTHERN AND CENTRAL VIRGINIA...AND CENTRAL AND WESTERN MARYLAND WITH THE EXCEPTION OF GARRETT COUNTY. .DAY ONE...THIS AFTERNOON AND TONIGHT A FLOOD WATCH IS IN EFFECT UNTIL MIDNIGHT FOR PORTIONS OF THE POTOMAC HIGHLANDS...SHENANDOAH VALLEY...AND NORTH-CENTRAL VIRGINIA. PLEASE SEE /WBCFFALWX/ FOR FURTHER DETAILS. ELSEWHERE...SLOW MOVING LOW PRESSURE WILL BRING MODERATE TO LOCALLY HEAVY RAIN WITH A LOCALIZED FLOOD THREAT...ESPECIALLY ACROSS THE VIRGINIA PIEDMONT. ISOLATED THUNDERSTORMS MAY ALSO BE CAPABLE OF PRODUCING STRONG GUSTY WINDS AND LARGE HAIL OVER THE NORTH CENTRAL VIRGINIA PIEDMONT DURING THE AFTERNOON. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
217 PM EDT TUE MAY 7 2013
VAZ025-071945-
AUGUSTA VA-
217 PM EDT TUE MAY 7 2013
...LOCALIZED OUT OF BANK FLOODING POSSIBLE IN AUGUSTA COUNTY THIS
AFTERNOON...
EARLIER HEAVY RAIN OF TWO TO FOUR INCHES ACROSS AUGUSTA COUNTY HAS
CAUSED MINOR FLOODING OF POOR DRAINAGE AREAS...AND RISES OF AREA
CREEKS AND STREAMS. IN PARTICULAR...THE MIDDLE RIVER IS RISING
RAPIDLY AND IS NEAR BANKFULL. IF ADDITIONAL RAINFALL OR STREAMFLOW
IS OBSERVED IN THE MIDDLE RIVER BASIN...A FLOOD OR FLASH FLOOD
WARNING MAY BE REQUIRED LATER THIS AFTERNOON. IF YOU ENCOUNTER WATER
FLOWING OVER A ROADWAY...TURN AROUND.
&&
LAT...LON 3846 7920 3820 7878 3791 7901 3791 7913
3809 7947
TIME...MOT...LOC 1815Z 131DEG 28KT 3829 7928
JEPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
220 PM EDT TUE MAY 07 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0212 PM FLOOD 1 ENE JEROME 38.87N 78.71W
05/07/2013 SHENANDOAH VA DEPT OF HIGHWAYS
DELLINGER GAP AND SUPINLICK RIDGE ROAD ARE BOTH FLOODED
AND CLOSED BY STONY CREEK.
&&
EVENT NUMBER LWX1300106
JEPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
223 PM EDT TUE MAY 07 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0212 PM FLOOD 2 E SHENANDOAH CAVERNS 38.71N 78.64W
05/07/2013 SHENANDOAH VA DEPT OF HIGHWAYS
ROUTE 730 FLOODED AND CLOSED JUST EAST OF HIGHWAY 11.
&&
EVENT NUMBER LWX1300107
JEPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
233 PM EDT TUE MAY 07 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0225 PM FLOOD CRIGLERSVILLE 38.46N 78.30W
05/07/2013 MADISON VA DEPT OF HIGHWAYS
ROUTE 642 FLOODED AND CLOSED NEAR CRIGLERSVILLE.
&&
EVENT NUMBER LWX1300108
JESPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 233 PM EDT TUE MAY 7 2013 VAZ050-051-056-502-071915- ORANGE VA-CULPEPER VA-SOUTHERN FAUQUIER VA-SPOTSYLVANIA VA- 233 PM EDT TUE MAY 7 2013 ...THUNDERSTORM TO AFFECT ORANGE...CULPEPER...SOUTHERN FAUQUIER AND SPOTSYLVANIA COUNTIES... AT 233 PM EDT...A THUNDERSTORM WAS LOCATED OVER MASSAPONAX...MOVING NORTHWEST AT 35 MPH. LOCATIONS IMPACTED INCLUDE ALSOP...CHANCELLORSVILLE...COOKSTOWN... LAKE OF THE WOODS...FLAT RUN AND LIGNUM. HEAVY RAIN AND SMALL HAIL CAN BE EXPECTED WITH THIS STORM. && LAT...LON 3832 7793 3848 7776 3818 7745 3811 7754 TIME...MOT...LOC 1833Z 130DEG 32KT 3821 7756 HTS
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
243 PM EDT TUE MAY 7 2013
VAZ025-036-071930-
NELSON VA-AUGUSTA VA-
243 PM EDT TUE MAY 7 2013
...STRONG THUNDERSTORM TO AFFECT NELSON AND AUGUSTA COUNTIES...
AT 243 PM EDT...A STRONG THUNDERSTORM WAS LOCATED OVER NORWOOD...
MOVING NORTHWEST AT 30 MPH.
LOCATIONS IMPACTED INCLUDE SHIPMAN AND MONTEBELLO.
STORM INTENSITY IS INCREASING...AND SEVERE WEATHER MAY DEVELOP
RAPIDLY. REMAIN ALERT...AND BE PREPARED TO TAKE ACTION IF WARNINGS
ARE ISSUED.
HEAVY RAIN WITH THIS STORM WILL REDUCE VISIBILITIES TO BELOW ONE MILE
AND MAY CAUSE PONDING OF WATER ON ROADWAYS.
WIND GUSTS OF 40 TO 50 MPH AND SMALL HAIL CAN BE EXPECTED WITH THIS
STORM.
&&
LAT...LON 3759 7893 3769 7899 3772 7907 3777 7908
3781 7914 3780 7917 3786 7915 3790 7916
3794 7893 3768 7869 3763 7872 3764 7880
3763 7881 3758 7883 3756 7881 3753 7883
TIME...MOT...LOC 1843Z 133DEG 24KT 3763 7882
HTSThe Roanoke radar (KFCX), 147 km away, was scanning. The volume nearest the first event began at 18:59 UTC.
2 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Virginia in 2013Every state in 2013This day in weather historyWarnings in Virginia, May 2013
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 455830, 455833.